Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Wichita, KS

March 12, 2021Neosho County, Kansas

NWS Wichita, KS issued this areal flood warning at Mar 12, 2021, 3:04 PM CST for Neosho County, Kansas. It was in force for 45 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2021, 3:04 PM CST (21:04 UTC)
Expired
Mar 14, 2021, 1:00 PM CDT
In force
45 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Neosho County, KS

The radar

The Tulsa radar (KINX), 160 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 3:09 PM CSTFLOOD3 Ssw Petrolia, KSMINOR FLOODING ONGOING IN THE COUNTY...FORCING THE CLOSURE OF AT LEAST ONE ROAD.
Mar 12, 6:00 PM CSTHEAVY RAIN 2.21Chanute Airport, KS24 HOUR TOTAL THROUGH 6 PM.
Mar 13, 6:00 AM CSTHEAVY RAIN 2.09Erie, KS24 HOUR TOTAL
Mar 13, 6:00 AM CSTHEAVY RAIN 2.35Chanute Airport, KS24 HOUR TOTAL
Mar 13, 7:00 AM CSTHEAVY RAIN 2.07Erie, KS24 HOUR VALUE
Mar 14, 11:32 AM CDTHEAVY RAIN 2.59Erie, KS72 HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

287 
WGUS43 KICT 122104
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
304 PM CST Fri Mar 12 2021

KSC133-131800-
/O.NEW.KICT.FA.W.0002.210312T2104Z-210313T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Neosho KS-
304 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Neosho County in southeastern Kansas...

* Until noon CST Saturday.

* At 304 PM CST, county dispatch reported flooding ongoing across 
  parts of the county.

* Some locations that will experience flooding include...
  Chanute, Erie, St. Paul, Stark, Earlton and Chanute Airport.

Additional areas may experience flooding as more rain and 
thunderstorms move over the area through Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3750 9509 3750 9553 3773 9553 3773 9509

$$

Martin
4 follow-up statements
008 
WGUS83 KICT 130529
FLSICT

Flood Statement
National Weather Service Wichita KS
1129 PM CST Fri Mar 12 2021

KSC133-131800-
/O.CON.KICT.FA.W.0002.000000T0000Z-210313T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Neosho KS-
1129 PM CST Fri Mar 12 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CST SATURDAY FOR 
NEOSHO COUNTY...

At 1129 PM CST, Various low water crossings likely remain flooded 
due to heavy rainfall the past few days. The potential for 
additional heavy rainfall later tonight through Saturday night will 
only aggravate ongoing flooding concerns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3750 9509 3750 9553 3773 9553 3773 9509

$$

Kleinsasser
918 
WGUS43 KICT 131750
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1150 AM CST Sat Mar 13 2021

KSC133-141800-
/O.EXT.KICT.FA.W.0002.000000T0000Z-210314T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Neosho KS-
1150 AM CST Sat Mar 13 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Neosho County in southeastern Kansas...

* Until 100 PM CDT Sunday.

* At 1150 AM CST, local law enforcement reported flooding over low 
  water crossings and some county roads. Up to 3 inches of rain have 
  fallen in the last 24 hours. Another round of heavy rainfall from 
  thunderstorms is expected tonight into Sunday morning.

Additional rainfall amounts up to 1 inch are possible tonight into 
Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3750 9509 3750 9553 3773 9553 3773 9509

$$
131 
WGUS83 KICT 140258
FLSICT

Flood Statement
National Weather Service Wichita KS
858 PM CST Sat Mar 13 2021

KSC133-141800-
/O.CON.KICT.FA.W.0002.000000T0000Z-210314T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Neosho KS-
858 PM CST Sat Mar 13 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM CDT SUNDAY FOR NEOSHO 
COUNTY...

At 858 PM CST, flooding was likely ongoing for typical flood-prone 
areas, as well as low-water bridges and crossings across the county. 
Up to 3 inches of rain fell across the county the past few days. 
Another couple rounds of showers and thunderstorms are expected late 
tonight through early afternoon Sunday, which will only aggravate 
ongoing flooding concerns.

Additional rainfall amounts up to 1 inch are possible in the warned 
area from late tonight through early afternoon Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3750 9509 3750 9553 3773 9553 3773 9509

$$

Kleinsasser
203 
WGUS83 KICT 141757
FLSICT

Flood Statement
National Weather Service Wichita KS
1257 PM CDT Sun Mar 14 2021

KSC133-141807-
/O.EXP.KICT.FA.W.0002.000000T0000Z-210314T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Neosho KS-
1257 PM CDT Sun Mar 14 2021

...FLOOD WARNING WILL EXPIRE AT 1 PM CDT THIS AFTERNOON FOR NEOSHO 
COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat as rainfall ends this afternoon. Please continue to heed 
remaining road closures.

LAT...LON 3750 9509 3750 9553 3773 9553 3773 9509

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 12, 11:47 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 12, 11:47 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1147 AM CST Fri Mar 12 2021

.SHORT TERM...(Today through Sunday night)
Issued at 302 AM CST Fri Mar 12 2021

Models show increasing low level moisture transport early this
morning which should generate scattered to numerous rain showers
with some embedded storms today. A few strong storms with hail up to
nickel size will be possible mainly this morning due to combination
of steeper mid-level lapse rates, strong shear, and MUCAPE values in
the 500-1000 J/kg range. Meanwhile the strong storm chances and
coverage should begin to diminish during the afternoon/evening as
moisture transport weakens.

The upper level system over the southwestern states will move very
slowly eastward from tonight and reach western Kansas by Sunday.
Additional rounds of numerous showers and storms will affect the
region from tonight through Sunday. Standardized precipitable water
anomalies will rise 3 to 4 deviations above normal which supports
higher rainfall rates, and given the longer duration of this signal
targeting central Kansas we will expand the flood watch to cover
those areas. Widespread 2 to 4 inches with locally higher rainfall
totals are likely before this system moves east of Kansas. This will
elevate the flooding risk along with rises on many creeks and rivers
across the area. Some of the creeks and rivers could experience
minor or moderate flooding.

.LONG TERM...(Monday through Thursday)
Issued at 302 AM CST Fri Mar 12 2021

Medium range models show the upper level system gradually shifting
east of Kansas on Monday with some lingering rain possible.
Otherwise longer range models show a lull in the precipitation for
Monday night-Tuesday. This could be short-lived as another healthy
weather system is forecast by GFS model to affect the region for mid-
week which could include a possible rain/snow mix over central
Kansas. ECMWF model suggests a continuation of dry weather next week
with cooler drier air overspreading Kansas. Either solution favors
daytime highs being cooler than normal for next week, as the weather
pattern keeps the warmer air south of Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM CST Fri Mar 12 2021

Main aviation concern will be storm chances through the next 24
hours.

Currently have a strong warm front extending from northeast OK
into the TX Panhandle. Strong theta-e advection north of the front
in the 850-700mb level resulted in widespread storms this morning
over much of the area. The bulk of this activity is now pushing
into eastern KS. While we should see a break in the storm
activity this afternoon, we should keep light rain/drizzle and low
cigs in place all day. Storm activity is expected to increase
once again late tonight into Sat morning as 850-700mb moisture
transport once again ramps up. Confidence is high that most sites
will see a fairly prolonged period of IFR ceilings through Sat.

&&

.FIRE WEATHER...
Issued at 302 AM CST Fri Mar 12 2021

Fire weather concerns will remain low across the entire region for
several days due to widespread rainfall for today through the
weekend. Cooler temperatures will be in store for next week along
with more chances of rain by mid-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    50  47  60  51 /  90  90 100  90
Hutchinson      48  44  58  48 /  80  80 100  90
Newton          48  45  56  50 /  80  80  90  90
ElDorado        49  47  59  52 /  90  80  90  80
Winfield-KWLD   54  49  63  51 /  80  90  90  80
Russell         45  39  52  44 /  70  80 100 100
Great Bend      45  41  54  44 /  80  90 100 100
Salina          48  42  56  48 /  80  70 100 100
McPherson       48  44  57  48 /  80  80 100  90
Coffeyville     56  51  66  55 /  80 100  70  50
Chanute         52  48  62  54 /  90  90  80  50
Iola            51  47  59  53 /  90  90  80  50
Parsons-KPPF    55  50  66  54 /  80 100  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...RBL
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 12, 1:50 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
150 PM CST Fri Mar 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
150 PM CST Fri Mar 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected for today and tonight across
the region. A few strong storms could produce pea to nickel size
hail mainly during the late night hours. In addition, periods of
heavy rainfall is possible tonight. Flooding is another concern
today particularly for Allen and Woodson counties. Please see the
latest Flood Warning for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of widespread showers and thunderstorms will continue to
affect the region for Saturday and Sunday. A few strong to
marginally severe storms will be possible on Saturday with southern
Kansas having the higher chances. Widespread rainfall amounts of 1
to 3 inches is expected for this weekend, with locally higher
amounts possible. The rain could be heavy at times, especially
during the night time hours on Saturday. In addition, modest to
significant rises on area rivers and streams are likely, with some
street and low-land flooding also possible.

Another weather system could bring more rain chances to the region
for Wednesday night into Thursday morning. Colder air could change
the precipitation over to a rain snow mix.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Mar 12, 10:49 AM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1049 AM CST Fri Mar 12 2021

KSZ069-121730-
Butler KS-
1049 AM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...

* Until 1130 AM CST.

* At 1042 AM CST...trained weather spotters reported a strong
  thunderstorm over Rose Hill...moving east at 45 mph.

hail up to penny size...and wind gusts up to 50 mph will be possible
with this storm. This storm will produce a lot of small hail, with
some larger size mixed in.

* Locations impacted include...
  El Dorado, Andover, Augusta, Rose Hill, Douglass, Leon, Latham,
  Rosalia, Santa Fe Lake, Augusta Municipal Airport, El Dorado
  Airport, Beaumont, El Dorado State Park and El Dorado Lake.

LAT...LON 3771 9715 3793 9653 3751 9653 3749 9715
TIME...MOT...LOC 1645Z 256DEG 39KT 3757 9718

Martin
Special weather statement, Mar 12, 11:11 AM CST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
1111 AM CST Fri Mar 12 2021

KSZ069-093-121800-
Butler KS-Cowley KS-
1111 AM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Butler County in south central Kansas...
  Northern Cowley County in south central Kansas...

* Until noon CST.

* At 1109 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Udall...moving east at 45 mph.

hail up to penny size...and wind gusts up to 50 mph will be possible
with this storm. This storm will likely produce a lot of small hail,
with a few larger hailstones mixed in.

* Locations impacted include...
  Rose Hill, Douglass, Udall, Atlanta, Latham, Rock, Winfield City
  Lake and Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3734 9715 3757 9715 3769 9653 3732 9653
TIME...MOT...LOC 1710Z 263DEG 37KT 3743 9719

Martin
Special weather statement, Mar 12, 11:51 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
1151 AM CST Fri Mar 12 2021

KSZ094-121845-
Elk KS-
1151 AM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Elk County in southeastern Kansas...

* Until 1245 PM CST.

* At 1147 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Latham, or 15 miles southeast
  of Leon...moving east at 45 mph.

hail up to penny size...and wind gusts up to 50 mph will be possible
with this storm. This storm will likely produce a lot of small hail,
with a few larger hailstones mixed in.

* Locations impacted include...
  Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3761 9652 3760 9596 3741 9596 3741 9653
TIME...MOT...LOC 1749Z 263DEG 37KT 3749 9668

Martin
Special weather statement, Mar 12, 12:39 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
1239 PM CST Fri Mar 12 2021

KSZ095-121930-
Wilson KS-
1239 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Wilson County in southeastern Kansas...

* Until 130 PM CST.

* At 1237 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Fredonia...moving east at 55
  mph.

hail up to dime size...and wind gusts up to 50 mph will be possible
with this storm. This storm will likely produce a lot of small hail,
with a few larger hailstones mixed in.

* Locations impacted include...
  Neodesha, Fredonia, Altoona, Benedict, New Albany and Buxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3741 9596 3767 9596 3768 9553 3740 9553
TIME...MOT...LOC 1838Z 272DEG 46KT 3752 9591

Martin
Special weather statement, Mar 12, 12:55 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1255 PM CST Fri Mar 12 2021

KSZ096-121945-
Neosho KS-
1255 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Neosho County in southeastern Kansas...

* Until 145 PM CST.

* At 1254 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm over Altoona, or 8 miles north of
  Neodesha...moving east at 55 mph.

hail up to the size of pennies...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Chanute, Erie, St. Paul, Thayer, Galesburg, Earlton, Lake Parsons,
  South Mound and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3739 9553 3767 9552 3766 9509 3738 9509
TIME...MOT...LOC 1855Z 272DEG 46KT 3755 9565

Martin
Local storm report, Mar 12, 2:07 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       4 E CHANUTE             37.67N 95.39W
03/12/2021  M1.81 INCH       NEOSHO             KS   CO-OP OBSERVER

            TOTAL RAINFALL TODAY WITH 1.17 INCHES
            FALLING SINCE 9 AM.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:57 AM CSTSevere Thunderstorm WarningICTKingman, Reno63 min
Mar 12, 5:00 AM CSTSpecial Weather StatementICTRice45 min
Mar 12, 5:35 AM CSTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick55 min
Mar 12, 5:48 AM CSTSpecial Weather StatementICTCowley57 min
Mar 12, 6:07 AM CSTSevere Thunderstorm WarningICTButler, Sedgwick42 min
Mar 12, 6:50 AM CSTSpecial Weather StatementICTButler55 min
Mar 12, 7:10 AM CSTSpecial Weather StatementICTElk50 min
Mar 12, 7:14 AM CSTSpecial Weather StatementICTGreenwood46 min
Mar 12, 8:43 AM CSTSevere Thunderstorm WarningICTHarper28 min
Mar 12, 9:40 AM CSTSpecial Weather StatementICTHarper65 min
Mar 12, 10:12 AM CSTSpecial Weather StatementICTElk48 min
Mar 12, 10:31 AM CSTSpecial Weather StatementICTSedgwick44 min
Mar 12, 10:43 AM CSTSpecial Weather StatementICTSumner47 min
Mar 12, 10:49 AM CSTSpecial Weather StatementICTButler41 min
Mar 12, 11:11 AM CSTSpecial Weather StatementICTButler49 min
Mar 12, 11:51 AM CSTSpecial Weather StatementICTElk54 min
Mar 12, 12:08 PM CSTAreal Flood WarningICTAllen, Woodson48 hr
Mar 12, 12:39 PM CSTSpecial Weather StatementICTWilson51 min
Mar 12, 12:55 PM CSTSpecial Weather StatementICTNeosho50 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.